Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 105, NWS Aberdeen, SD

June 25, 20125 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 25, 2012, 11:22 PM CDT for 5 counties in South Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2012, 11:22 PM CDT (04:22 UTC)
Expired
Jun 25, 2012, 11:42 PM CDT
In force
20 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Faulk County, SD, Hand County, SD, Hyde County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS53 KABR 260422
SVRABR
SDC049-059-069-107-119-260500-
/O.NEW.KABR.SV.W.0105.120626T0422Z-120626T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 PM CDT MON JUN 25 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WEST CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL MIDNIGHT CDT

* AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM GETTYSBURG TO 16 MILES EAST OF
  ONIDA TO HOLABIRD...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GETTYSBURG AROUND 1130 PM CDT...
  HIGHMORE AROUND 1135 PM CDT...
  LEBANON AROUND 1150 PM CDT...
  REE HEIGHTS AROUND 1155 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 171 AND 179.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 217 AND 244.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 268 AND 294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4478 9932 4447 9908 4446 9961 4477 9987
      4506 10020 4511 9964
TIME...MOT...LOC 0422Z 271DEG 23KT 4501 10002 4477 9973
          4454 9954
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
1 follow-up statement
118 
WWUS53 KABR 260442
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT MON JUN 25 2012

SDC049-059-069-107-119-260452-
/O.CAN.KABR.SV.W.0105.000000T0000Z-120626T0500Z/
SULLY SD-POTTER SD-HYDE SD-HAND SD-FAULK SD-
1142 PM CDT MON JUN 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FAULK...WEST
CENTRAL HAND...NORTHERN HYDE...SOUTHERN POTTER AND EASTERN SULLY
COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4478 9932 4447 9908 4446 9960 4477 9987
      4506 10020 4511 9964
TIME...MOT...LOC 0442Z 271DEG 23KT 4501 9984 4477 9955
          4454 9936

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:27 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 25, 7:27 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT MON JUN 25 2012

.UPDATE...
UPDATED AVIATION DISCUSSION BELOW FOR 00Z TAFS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
HIGH TEMPERATURES ON TUESDAY IS THE MAIN FORECAST CHALLENGE.

AS OF 19Z...A SHORT WAVE IS MOVING NORTHEASTWARD OVER CENTRAL
COLORADO AND SE WYOMING. CURRENT PROJECTION IS FOR THIS SHORT WAVE
WITH ONGOING CONVECTION TO TRACK INTO SW SOUTH DAKOTA THIS EVENING
BEFORE WEAKENING ONCE IT REACHES THIS CWA. WITH WARM TEMPS ALOFT
ALONG WITH DECENT AMOUNT OF CIN...CHANCES FOR MEASURABLE PCPN
LOOKS PRETTY SLIM.

VERY WARM TEMPERATURES WILL SPREAD OVER THE REGION ON TUESDAY WITH
TEMPS AT H7 REACHING THE UPPER TEENS CELSIUS. THIS WARM AIR COULD
EASILY PRODUCE SURFACE HIGHS IN THE 90S AND 100S. HOWEVER WITH
SOUTHEASTERLY FLOW IN THE LOWER LEVELS...THIS WARM AIR MAY NOT
FULLY MATERIALIZE. FOR THE PAST FEW DAYS THE GFS HAS BEEN
CONSISTENTLY ADVERTISING HIGHS BELOW 100 FOR TUESDAY WITH THE
LATEST GUIDANCE COOLER YET. THAT SAID...THE GFS HAS A COLD BIAS
BETWEEN 5 TO 8 DEGREES OVER THE PAST SEVERAL DAYS. FACTORING IN THIS
COLD BIAS PLUS A NUDGE TO THE WARMER NAM CONSENSUS RESULTS IN HIGHS
RANGING IN THE UPPER 90S TO 105 FOR LOCATIONS ALONG AND WEST OF
THE MISSOURI RIVER. BECAUSE OF THESE WARM TEMPERATURES...WILL
ISSUE A HEAT ADVISORY FOR TUESDAY AFTERNOON.

COLD FRONT MOVING ACROSS THE REGION ON WEDNESDAY...WILL PRODUCE
SLIGHTLY COOLER TEMPERATURES ALONG WITH LESS HUMID CONDITIONS.
THIS FRONT WILL LIKELY PASS THROUGH DRY DUE TO VERY WARM TEMPS ALOFT.

.LONG TERM...THURSDAY THROUGH MONDAY

CONUS UPPER PATTERN WILL REMAIN DOMINATED BY AN UPPER HIGH OVER
THE CENTER OF THE COUNTRY...ALLOWING FOR MAINLY ZONAL FLOW AS
UPPER TROF PASSES THROUGH CENTRAL CANADA. THIS PUTS THE REGION ON
THE SOUTH END OF ANY UPPER DYNAMICS...AND TO THE NORTHERN EXTREME
OF AN ELEVATED MIXED LAYER TO START THE FORECAST PERIOD OFF.
GUIDANCE HAS LATCHED ONTO A WEAK IMPULSE FRIDAY EVENING/SATURDAY
MORNING...WHICH WILL PROVIDE THE ONLY OPPORTUNITY FOR MEASURABLE
RAINFALL...OTHERWISE A BROAD UPPER RIDGE WILL BUILD OUT WEST AND
PUSH EAST THROUGH THE WEEKEND/START OF NEXT WEEK. THIS PUSHES
ANOTHER ANOMALOUSLY WARM ELEVATED MIXED LAYER INTO THE REGION.
WITH STEEP LAPSE RATES ALOFT ABOVE THE MIXED LAYER...CAN RULE OUT
A FEW ALTOCUMULUS SHOWERS/STORMS.

WITH DRY CONDITIONS...AND WARM AIR ALOFT...EXPECT TEMPERATURES TO
CONTINUE RUNNING ABOVE AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDS WILL PREVAIL THROUGH 06Z FOR ALL TERMINAL LOCATIONS. AFT
06Z SOME SCT-BKN MVFR CIGS ARE PSBLE FOR ALL TERMINAL
LOCATIONS...WITH SOME ISOLD -TSRA PSBL FOR THE KPIR AND KATY
TERMINALS AS UPPER WAVE MOVES THROUGH THE CENTRAL AND EASTERN PART
OF THE STATE. LOOK FOR AN INCREASE IN SE WINDS AS WELL AFT 12Z
TUESDAY AS SURFACE GRADIENT INCREASES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/
     TUESDAY FOR BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-JONES-
     LYMAN-POTTER-STANLEY-SULLY-WALWORTH.

MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...SD
LONG TERM...CONNELLY
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 25, 4:20 AM CDT, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT MON JUN 25 2012

SDZ003-004-009-015-016-033>036-045-048-260930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-
420 AM CDT MON JUN 25 2012 /320 AM MDT MON JUN 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TEMPERATURES WILL RISE ABOVE 100 DEGREES ACROSS CENTRAL AND
WESTERN SOUTH DAKOTA...AND HEAT INDEX VALUES ARE LIKELY TO EXCEED
105 DEGREES. THIS WILL CREATE HAZARDOUS CONDITIONS FOR THOSE
WORKING OR PLANNING OUTDOOR ACTIVITIES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ005>008-010-011-017>023-037-051-260930-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-BUFFALO-
420 AM CDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:55 PM CDTSevere Thunderstorm WarningABRStanley18 min
Jun 25, 10:27 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.